Hail, Gallia
- When
- March 18, 4:04 PM EST
- Where
- Gallia County, 1.62 mi E of Patriot
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -82.350
Low pressure crossed through the region on March 18th accompanied by a cold front at the surface. Peaks of sunshine during the late morning and early afternoon allowed the atmosphere to become unstable and develop severe thunderstorms as the frontal boundary trekked through the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Low pressure crossed through the region on March 18th accompanied by a cold front at the surface. Peaks of sunshine during the late morning and early afternoon allowed the atmosphere to become unstable and develop severe thunderstorms as the frontal boundary trekked through the state. Large hail of up to 1.5 inches was observed in Gallia County that afternoon within two different thunderstorms that passed overhead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 18, 1:25 PM EST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 225 PM EDT Thu Mar 18 2021 .SYNOPSIS... Strong low pressure system brings thunderstorm chances today with a cold front tonight. High pressure then prevails most of Friday, through the weekend, and into next week. && .NEAR TERM /THROUGH FRIDAY/... As of 1152 AM Thursday... Low pressure, evident on satellite near the lower Ohio River Valley/Mid Mississippi Valley regions...with a slow moving/nearly stationary frontal boundary stretched east across southern IN/OH, with an occluded front to the south across central KY/TN regions. Dry slot has mostly taken hold across CWA, with breaks in the cloud cover also starting to take hold, particularly near Ohio River vcnty and west into Kentucky. In area to west, and across our western zones, where breaks in the clouds have occurred, cape has been increasing, with spc mesoanalysis page suggesting 500-1000 J/KG. In addition, an area of convection is starting to form across eastern KY as the atmosphere destabilizes. Still looking at the possibility for strong to severe storms...particularly this afternoon, as the low progresses east/se. Mid level lapse rates will steepen across the area, along with strong shear developing, on the order of 40 to 60kts...and already evident on spc mesoanalysis page, with the potential for any convection to become organized. Large hail will be a possibility, especially with low freezing levels around 8000-9000 feet, along with the potential for strong gusty winds to reach the surface owing to mid level dry air. A brief weak tornado also cannot be completely ruled out. In addition, any storms are capable of heavy downpours, and with rather wet conditions in place, isolated water issues cannot be completely ruled out. The low will pull off to the east of the area late tonight and early Friday. Gusty winds will also develop later this afternoon, and linger into the overnight hours, keeping temperatures from falling too much. Cooler, and dry on Friday behind system. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM Thursday... The period starts off quiet and relatively cool with below seasonable temperatures for Saturday morning with expected lows in the low to mid 20's across the area and possible upper teens in the mountains. Thereafter, daytime highs moderate and climb to seasonable with lows slightly below their norm, however will gradually climb to above seasonable by the new work week. High pressure dominates with mainly clear skies and fair weather going into the next period. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 200 PM Thursday... Models indicate a southern stream system forecast to develop over the midwest courtesy of a broad upper level trough forecast extend over almost the entire CONUS. Long range models are coming into better agreement on this feature than previous runs, however are still off on timing somewhat, therefore lowered and delayed POPs going into Tuesday night and Wednesday morning which led to just slight chance to chance POPs. With models so divergent in nature decided to accept guidance thereafter, but not before lowering some POPs and keeping them at slight chance toward the end of this period for Thursday as models diverge even more with timing and location on the next developing system from the same upper level trough. Temperatures will start out slightly above seasonable beginning this period but will quickly experience a warming trend where by Tuesday highs and lows should trend upwards of over 10 degrees higher than normal for this time of year. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 125 PM Thursday... Scattered showers and thunderstorms are starting to develop across much of the lowlands. Any storm is capable of brief heavy downpours, gusty winds over 50 mph, and large hail. Expect brief MVFR/IFR conditions with any storm/shower. Bulk of convection will wane by 01-03Z, but sct showers will continue to be a possibility through at least 09-12Z. In addition, widespread MVFR and local IFR conditions will develop across the area, particularly after 23Z, except for across the mountains where local/areas of LIFR is expected particularly after 04Z including at site KBKW. Gradual improvement to VFR is expected to take hold from north to south after 09Z. In addition, gusty winds can be expected outside of convection. Winds south to southwesterly will gradually veer to a more northerly direction towards and after 00Z. Gusts up to 26 kts at times outside of convection, particularly with passage of a front, after 03-06Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing storms and associated flight restrictions could vary from TAFs. Low ceilings overnight may lift to VFR quicker on Friday than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M H H H H H H H H M H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H M M H EKN CONSISTENCY M H H M H H H H M H H H PKB CONSISTENCY M H H H H H H H H H H H CKB CONSISTENCY H M H H H M H H H H H H AFTER 18Z FRIDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JZ NEAR TERM...SL SHORT TERM...JZ LONG TERM...JZ AVIATION...SL
Hazardous Weather Outlook National Weather Service Charleston WV 507 AM EDT Thu Mar 18 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 507 AM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this afternoon and evening. Some of the thunderstorms could become strong to severe and as a result, there is a Slight Risk of severe weather in effect for nearly the entire region. A Slight Risk of severe weather indicates that isolated to scattered severe storms may occur. Locally damaging winds and large hail around 1 inch in diameter will be the primary severe weather threats, although a brief tornado may also occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement National Weather Service Charleston WV 423 PM EDT Thu Mar 18 2021 WVZ013-015-026-182100- Boone-Kanawha-Lincoln- 423 PM EDT Thu Mar 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...EAST CENTRAL LINCOLN AND NORTHWESTERN BOONE COUNTIES... At 422 PM EDT, a strong thunderstorm was located over Spurlockville, or 11 miles northwest of Madison, moving east at 25 mph. Locations impacted include... Spurlockville, Julian, Alum Creek, Palermo, Sod, Woodville, Ashford, Alkol, Mud, Racine and Yawkey. This includes Route 119 between mile markers 53 and 66, and between mile markers 68 and 70. LAT...LON 3805 8205 3818 8212 3829 8174 3813 8164 TIME...MOT...LOC 2022Z 248DEG 23KT 3814 8198 JP
Special Weather Statement
National Weather Service Charleston WV
432 PM EDT Thu Mar 18 2021
OHZ085-WVZ008-009-016-017-182100-
Meigs-Jackson-Roane-Wirt-Wood-
432 PM EDT Thu Mar 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEIGS...
WIRT...NORTHWESTERN ROANE...NORTHERN JACKSON AND SOUTHWESTERN WOOD
COUNTIES...
At 431 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Racine to near Sandyville. Movement
was northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Ripley, Elizabeth, Racine, Forked Run State Park, Ravenswood,
Sandyville, Mineralwells, Lubeck, Washington, Chester, Syracuse,
Reedy, Portland, Cherry, Peewee, Belleville, Reedsville, Palestine,
Lucille and Blennerhassett.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 138 and 170.
Route 50 in West Virginia between mile markers 3 and 4.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3897 8123 3894 8127 3893 8127 3892 8128
3891 8127 3891 8126 3890 8125 3889 8126
3888 8124 3886 8124 3876 8165 3904 8200
3927 8161
TIME...MOT...LOC 2031Z 243DEG 23KT 3903 8186 3885 8164
12Special Weather Statement
National Weather Service Charleston WV
436 PM EDT Thu Mar 18 2021
WVZ010-011-019-020-182100-
Doddridge-Ritchie-Pleasants-Tyler-
436 PM EDT Thu Mar 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PLEASANTS...CENTRAL RITCHIE...CENTRAL DODDRIDGE AND TYLER COUNTIES...
At 436 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Pennsboro to
Harrisville. Movement was northeast at 40 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Harrisville, Middlebourne, Pennsboro, West Union, North Bend State
Park, Ellenboro, Cairo, Pullman, Alma, Greenwood, Blandville,
Maxwell, Smithburg, Wick, Mountain, Lima, Hebron, Pike, Canton and
Highland.
This includes Route 50 in West Virginia between mile markers 30 and
58.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3954 8078 3951 8074 3949 8074 3949 8072
3947 8071 3948 8067 3946 8067 3947 8064
3945 8062 3926 8069 3908 8126 3910 8126
3940 8113
TIME...MOT...LOC 2036Z 233DEG 33KT 3938 8102 3920 8106
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
450 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL RAVENSWOOD 38.96N 81.76W
03/18/2021 M0.25 INCH JACKSON WV PUBLIC
PEA SIZE HAIL. OBSERVER TIME CORROBORATED
WITH RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
457 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 4 NW CHATTAROY 37.74N 82.33W
03/18/2021 E0.75 INCH MINGO WV PUBLIC
TIME ESTIMATED FROM RADAR.
&&
WEBBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
458 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL WILLIAMSON 37.67N 82.27W
03/18/2021 M0.25 INCH MINGO WV TRAINED SPOTTER
PEA SIZE HAIL.
0452 PM HAIL 7 SSE ALUM CREEK 38.19N 81.79W
03/18/2021 M0.50 INCH BOONE WV TRAINED SPOTTER
PEA TO MARBLE SIZE HAIL.
&&The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947079, 947082.